Alert archive / Kansas / Flash Flood Warnings in 2018

Flash Flood Warning 19, NWS Goodland, KS

June 19, 2018Cheyenne County, Rawlins County, Kansas; Yuma County, Colorado

NWS Goodland, KS issued this flash flood warning at Jun 19, 2018, 7:57 PM CDT for Cheyenne County, Rawlins County, Kansas; Yuma County, Colorado. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2018, 7:57 PM CDT (00:57 UTC)
Expired
Jun 19, 2018, 11:02 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Yuma County, CO, Cheyenne County, KS, Rawlins County, KS

The radar

The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 8:32 PM CDTHEAVY RAIN 1.53 Ne Idalia, COMESONET STATION CO047, 3 NE IDALIA MEASURED 1.5 INCHES OF RAINFALL IN THE PAST 6 HOURS.
Jun 19, 8:42 PM CDTHEAVY RAIN 1.853 W Bird City, KSMESONET STATION D4654, 3 W BIRD CITY MEASURED 1.85 INCHES OF RAINFALL IN THE PAST 6 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1099 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

394 
WGUS53 KGLD 200057
FFWGLD
COC125-KSC023-153-200500-
/O.NEW.KGLD.FF.W.0019.180620T0057Z-180620T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
657 PM MDT TUE JUN 19 2018

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Southeastern Yuma County in northeastern Colorado...
  Cheyenne County in northwestern Kansas...
  West central Rawlins County in northwestern Kansas...

* Until 1100 PM MDT/midnight CDT/.

* At 657 PM MDT/757 PM CDT/, Doppler radar indicated thunderstorms
  producing heavy rain across the warned area. Flash flooding is
  expected to begin shortly.

* Some locations that will experience flooding include...
  St. Francis, Bird City, McDonald, Beecher Island and Wheeler. 

This includes Highway 385 between mile markers 214 and 221, and
between mile markers 223 and 233.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3966 10129 3966 10226 3994 10226 3994 10146
      3984 10129

$$

EV
2 follow-up statements
268 
WGUS73 KGLD 200151
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
851 PM CDT TUE JUN 19 2018

COC125-200201-
/O.CAN.KGLD.FF.W.0019.000000T0000Z-180620T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma CO-
851 PM CDT TUE JUN 19 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN YUMA COUNTY IS
CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3966 10129 3966 10176 3994 10176 3994 10146
      3984 10129

$$

KSC023-153-200500-
/O.CON.KGLD.FF.W.0019.000000T0000Z-180620T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne KS-Rawlins KS-
851 PM CDT TUE JUN 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
EASTERN CHEYENNE AND WEST CENTRAL RAWLINS COUNTIES IN NORTHWESTERN
KANSAS...

At 851 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to begin
shortly.

Some locations that will experience flooding include...
Bird City, McDonald and Wheeler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3966 10129 3966 10176 3994 10176 3994 10146
      3984 10129

$$

EV
439 
WGUS73 KGLD 200402
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1102 PM CDT TUE JUN 19 2018

KSC023-153-200412-
/O.CAN.KGLD.FF.W.0019.000000T0000Z-180620T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne KS-Rawlins KS-
1102 PM CDT TUE JUN 19 2018

...THE FLASH FLOOD WARNING FOR EASTERN CHEYENNE AND WEST CENTRAL
RAWLINS COUNTIES IN NORTHWESTERN KANSAS IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3966 10129 3966 10176 3994 10176 3994 10146
      3984 10129

$$

EV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 6:41 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 19, 6:41 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
541 PM MDT Tue Jun 19 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 258 PM MDT Tue Jun 19 2018

Thunderstorms have developed along the front near our southeast
edge. Also large area of storms have developed over eastern
Colorado in a post frontal environment. Rather strong shortwave
moving in from the west is helping storms develop as well. Shear,
instability, and lapse rates are favorable for continued severe
storms to develop and currently have a tornado and severe
thunderstorm watches out covering the entire area through the
evening.

Parameters still in place for these storms to produce very heavy
rainfall. Hrrr is capturing both the placement of storms and the
intense rainfall they are producing. So flash flood watch looks
good. Some lingering rainfall in the morning along with additional
development afternoon will be possible in the afternoon. Not much
time to look at that. However, mesoscale influences from ongoing
convection could enhance that. Temperatures for Wednesday will
need to be looked since could have a lot of wet ground and
lingering cloud cover.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 237 PM MDT Tue Jun 19 2018

Upper low currently over Idaho will migrate slowly into the mid-
Mississippi Valley by Friday.  As it does so, it will keep a
lingering chance of showers and thunderstorms across the far
northeast counties through Thursday morning. Once the upper low
leaves the area, short wave ridging will temporarily move over the
area Thu-Fri. A second upper trough will move quickly into the area
Friday night with another chance of scattered convection. Later in
the weekend a closed upper low will move from the Intermountain
Region out over the High Plains with both the GFS and EC fairly
consistent in location and timing.  This will produce a chance for
widespread convection from Sunday afternoon into Monday evening.
Temperatures through the period will generally be near to above
normal with highs mostly in the 80s but approaching 90 by Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 540 PM MDT Tue Jun 19 2018

Severe weather going on. Not enough time to do a discussion. When
thunderstorms affect the sites, there will ifr to mvfr conditions.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through late tonight for KSZ001>004-013>016-
     027>029-041-042.

CO...Flash Flood Watch through late tonight for COZ090>092.

NE...Flash Flood Watch through late tonight for NEZ079>081.

&&

SHORT TERM...BULLER
LONG TERM...DLF
AVIATION...BULLER
Hazardous weather outlook, Jun 19, 11:47 AM CDT, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1047 AM MDT Tue Jun 19 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1047 AM MDT Tue Jun 19 2018 /1147 AM CDT Tue Jun 19 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered to numerous thunderstorms are expected to develop over and
the area after 2 pm MDT (3 pm CDT). Some of the storms could become
severe with large hail, some greater than 2 inches in diameter,
damaging winds in excess of 60 mph, and a few tornadoes. The severe
storms could occur over the entire area. However the area that will
have the greatest risk will be roughly along and south of a line from
Norton to Colby to Burlington to Flagler.

A Flash Flood Watch remains in effect for the entire region for
this afternoon and evening. Widespread heavy rainfall from
thunderstorms is possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Depending on the amount of rainfall received later today and
tonight...some flooding concerns may remain over portions of the
region and will have to be monitored going into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 2 pm MDT(3 pm CDT). We would
appreciate any reports of flooding, hail, wind and tornadoes. Should
anything occur...please do so safely.

In the hours before

Local storm report, Jun 19, 7:31 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
631 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND GST     GOODLAND                39.35N 101.71W
06/19/2018  M58 MPH          SHERMAN            KS   ASOS

            MEASURED AT GOODLAND AIRPORT.

&&

DLF
Local storm report, Jun 19, 7:40 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TORNADO          2 N BIRD CITY           39.78N 101.53W
06/19/2018                   CHEYENNE           KS   PUBLIC

            SEVERAL PUBLIC REPORTS OF A POSSIBLE TORNADO
            2 NORTH OF BIRD CITY.

&&

DLF
Local storm report, Jun 19, 7:44 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             8 SSE VONA              39.19N 102.68W
06/19/2018  M1.00 INCH       KIT CARSON         CO   STORM CHASER

            CHASERS REPORTED ONE INCH HAIL.

&&
Local storm report, Jun 19, 7:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
646 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             1 SW VONA               39.29N 102.76W
06/19/2018  E1.00 INCH       KIT CARSON         CO   STORM CHASER

            CHASER REPORTED ONE INCH HAIL.

&&
Local storm report, Jun 19, 7:54 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             2 NW SAINT FRANCIS      39.80N 101.83W
06/19/2018  E1.25 INCH       CHEYENNE           KS   PUBLIC

            HAIL FELL FROM 6:12 - 6:22 PM MDT. ALSO
            RECEIVED 0.80" OF RAIN.

&&

DLF
Local storm report, Jun 19, 7:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             WHEELER                 39.76N 101.71W
06/19/2018  M1.25 INCH       CHEYENNE           KS   PUBLIC

            HAILSTONE MEASURED 1.50" X 0.75". WINDOWS
            BROKEN ON NORTH SIDE OF HOUSE.

&&

DLF

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:13 PM CDTTornado WarningGLDCheyenne16 min
Jun 19, 7:14 PM CDTSevere Thunderstorm WarningGLDGove, Logan46 min
Jun 19, 7:20 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace40 min
Jun 19, 7:23 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas28 min
Jun 19, 7:27 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins63 min
Jun 19, 7:39 PM CDTTornado Warning Tornado observedGLDCheyenne, Rawlins21 min
Jun 19, 7:44 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas46 min
Jun 19, 7:49 PM CDTSevere Thunderstorm WarningGLDGove, Logan41 min
Jun 19, 7:56 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita49 min
Jun 19, 8:01 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan44 min
Jun 19, 8:31 PM CDTSevere Thunderstorm WarningGLDLogan, Wichita44 min
Jun 19, 8:32 PM CDTSevere Thunderstorm WarningGLDSheridan, Thomas21 min
Jun 19, 8:44 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita46 min
Jun 19, 8:45 PM CDTFlash Flood WarningGLDGove, Graham, Logan, Sheridan, Thomas2 hr
Jun 19, 8:52 PM CDTSevere Thunderstorm WarningGLDGove, Logan53 min
Jun 19, 10:57 PM CDTAreal Flood WarningGLDGove, Graham, Logan, Sheridan, Thomas12 hr

Nearby

Flash Flood Warnings in Kansas, 2018Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.